Colorado, 2014

High Wind in Colorado, April 29, 2014

April 29, 2014 · NWS GLD · 3 events in 3 counties and zones

A third day of high winds occurred as a slow-moving but intense weather system moved over the Central High Plains. Peak winds of 55 to 65 mph occurred during the morning, resulting in reduced visibility in blowing dirt at some locations across eastern Colorado.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A third day of high winds occurred as a slow-moving but intense weather system moved over the Central High Plains. Peak winds of 55 to 65 mph occurred during the morning, resulting in reduced visibility in blowing dirt at some locations across eastern Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 29, 4:58 AM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 29, 4:58 AM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
558 AM MDT TUE APR 29 2014

.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)
ISSUED AT 318 AM MDT TUE APR 29 2014

FOCUS ON THE SHORT TERM IS STILL ON THE WINDS.

SCATTERED LIGHT SHOWERS CONTINUE TO MOVE ACROSS THE FORECAST AREA
EARLY THIS MORNING. HAVE KEPT A MENTION OF BLOWING DUST OUT OF
THE FORECAST AS A RESULT EVEN THOUGH HIGH WIND CRITERIA WINDS ARE
EXPECTED AGAIN TODAY. THOSE HIGHER WINDS SHOULD REMAIN OVER
ROUGHLY THE WESTERN HALF OF THE FORECAST AREA WHILE THE EASTERN
HALF SHOULD STAY WITHIN WIND ADVISORY CRITERIA. WILL KEEP THE
HIGHLIGHTS GOING AS-IS.

EXPECT THE SHOWERS TO BE DECREASING IN COVERAGE LATE TODAY AND
TONIGHT AS THE LOW PRESSURE SYSTEM LIFTS FURTHER AWAY FROM THE
REGION AND TOWARDS THE GREAT LAKES. IN ADDITION TO THE END OF THE
PRECIPITATION...THE WINDS ARE FINALLY EXPECTED TO DROP BELOW
ADVISORY CRITERIA FOLLOWING SUNSET. MODELS ARE SHOWING WINDS
COMING BACK UP TO NEAR ADVISORY CRITERIA AGAIN ACROSS THE FORECAST
AREA ON WEDNESDAY...SO MAY NEED AN ANOTHER HIGHLIGHT FOR
WEDNESDAY. WILL NOT ISSUE ONE NOW AS IT APPEARS MARGINAL AND FEEL
IT IS BEST TO DEAL WITH THE ONGOING WIND HIGHLIGHT FIRST.

SURFACE HIGH PRESSURE MOVES INTO THE REGION WITH THE HIGH
AMPLITUDE RIDGE REMAINING OVER THE WESTERN UNITED STATES AND
NORTHWEST FLOW ALOFT OVER THE CENTRAL HIGH PLAINS. A SHORT WAVE
TROUGH EMBEDDED IN THE FLOW MOVES ACROSS THE REGION EARLY
THURSDAY. EXPECT ONLY AN INCREASE IS CLOUDS WITH THIS TROUGH AS
MOISTURE REMAINS SOMEWHAT LIMITED. TEMPERATURES WILL WARM
GRADUALLY WEDNESDAY AND THURSDAY.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 318 AM MDT TUE APR 29 2014

A DEAMPLIFICATION IN THE UPPER LEVEL FLOW WILL OCCUR DURING THE
EXTENDED PERIOD. ON FRIDAY A SHORTWAVE TROUGH WILL QUICKLY MOVE
SOUTHEAST ACROSS THE NORTHERN PLAINS AND GREAT LAKES REGION
RESULTING IN A WEAK COLD FRONT MOVING INTO THE CENTRAL PLAINS.
FORCING AND RESULTING PRECIPITATION WILL MOSTLY REMAIN NORTHEAST OF
THE REGION ACROSS THE DAKOTAS AND CENTRAL/EASTERN NEBRASKA. A SECOND
SHORTWAVE WILL MOVE SOUTHEASTWARD ON SATURDAY AND DEEPEN OVER THE
GREAT LAKES REGION BUT THIS FEATURE SHOULD HAVE LITTLE INFLUENCE
ON OUR WEATHER AS THE WESTERN CONUS UPPER RIDGE PROGRESSES SLOWLY
EASTWARD BY THAT TIME. THE RIDGE AXIS CROSSES THE FORECAST AREA ON
SUNDAY AND UPPER FLOW TURNS MORE WESTERLY LATE SUNDAY AND MONDAY.
COINCIDENTALLY THE LEE SIDE TROUGH WILL SHARPEN AND SOUTHEASTERLY
LOW LEVEL FLOW WILL INCREASE. RECENT FRONTAL INTRUSIONS ACROSS THE
SOUTHEAST AND INTO THE GULF OF MEXICO WILL PRECLUDE ROBUST MOISTURE
RETURN AT LEAST UNTIL JUST AFTER THE EXTENDED PERIOD. CONSEQUENTLY
DRY CONDITIONS SHOULD PREVAIL. TEMPERATURES WILL BE ABOUT 5 TO 10
DEGREES ABOVE EACH DAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 417 AM MDT TUE APR 29 2014

THE STRONG LOW PRESSURE SYSTEM MOVING OUT OF THE PLAINS TOWARDS
THE GREAT LAKES REGION WILL CONTINUE TO AFFECT THE CENTRAL HIGH
PLAINS REGION TODAY WITH HIGH WINDS...SCATTERED SHOWERS...AND
MAINLY MVFR CONDITIONS. EXPECT CONDITIONS TO IMPROVE AFTER 10Z
WEDNESDAY MORNING AS THE SYSTEM MOVES FURTHER AWAY FROM THE
REGION.

MVFR CONDITIONS AT GLD MAY BECOME INTERMITTENTLY IFR DUE TO LOWER
CEILINGS AS SCATTERED SHOWERS WORK THEIR WAY ACROSS THE AREA.
SHOWERS SHOULD DIMINISH AFTER 16Z WITH CONDITIONS BECOMING VFR AS
NORTH TO NORTHWEST WINDS INCREASE WITH GUSTS NEAR 55 KTS. WINDS
WILL DECREASE SOME AROUND SUNSET WITH 25-35 KTS EXPECTED AFTER 01Z
AND A RETURN TO MVFR WITH LOWER CEILINGS. WINDS WILL CONTINUE TO
WEAKEN OVERNIGHT WITH 15-25KTS AFTER 10Z WITH SCATTERED CLOUDS AND
VFR CONDITIONS.

MCK WILL START OUT VFR THIS MORNING WITH INTERMITTENTLY MVFR
CONDITIONS DUE TO LOWER CEILINGS AS SCATTERED SHOWERS MOVE ACROSS
THE AREA. STRONG WINDS WILL CONTINUE WITH NORTH NORTHWEST WINDS OF
30-45KTS AND VFR CONDITIONS AFTER 18Z AND A RETURN TO MVFR
CONDITIONS DUE TO LOWER CEILINGS AFTER 02Z WITH NORTHWEST WINDS OF
20-35KTS. VFR CONDITIONS AND WINDS OF 15-25KTS ARE EXPECTED AFTER 09Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING FROM 9 AM MDT /10 AM CDT/ THIS MORNING TO 7 PM
     MDT /8 PM CDT/ THIS EVENING FOR KSZ001-013-027-041.

     WIND ADVISORY UNTIL 9 AM MDT /10 AM CDT/ THIS MORNING FOR KSZ001-
     013-027-041.

     WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ002>004-014>016-
     028-029-042.

CO...HIGH WIND WARNING FROM 9 AM THIS MORNING TO 7 PM MDT THIS
     EVENING FOR COZ090>092.

     WIND ADVISORY UNTIL 9 AM MDT THIS MORNING FOR COZ090>092.

NE...HIGH WIND WARNING FROM 9 AM THIS MORNING TO 7 PM MDT THIS
     EVENING FOR NEZ079.

     WIND ADVISORY UNTIL 9 AM MDT THIS MORNING FOR NEZ079.

     WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ080-081.

&&

SHORT TERM...LOCKHART
LONG TERM...RB
AVIATION...LOCKHART
Hazardous weather outlook, Apr 29, 3:11 AM MST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
411 AM MDT TUE APR 29 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
411 AM MDT TUE APR 29 2014 /511 AM CDT TUE APR 29 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

VERY WINDY CONDITIONS ARE EXPECTED AGAIN TODAY. A HIGH WIND
WARNING HAS BEEN ISSUED FOR LOCATIONS ALONG AND WEST OF A LINE
EXTENDING FROM BENKELMAN NEBRASKA TO TRIBUNE KANSAS. A WIND
ADVISORY IS IN EFFECT FOR AREAS EAST OF THAT LINE.  IN THE WARNING
AREA...SUSTAINED WIND SPEEDS OF 35 TO 45 MPH ARE EXPECTED WITH
GUSTS UP TO 65 MPH. WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 50
MPH ARE ARE EXPECTED ACROSS THE ADVISORY AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE POTENTIAL EXISTS FOR MORE WINDY CONDITIONS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Local storm report, Apr 29, 5:04 AM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
604 AM MDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 AM     NON-TSTM WND GST 6 ESE GOVE              38.92N 100.39W
04/28/2014  M56.00 MPH       GOVE               KS   MESONET

            CWOP DW2988

0842 AM     NON-TSTM WND GST 2 E COLBY               39.39N 101.01W
04/28/2014  M55.00 MPH       THOMAS             KS   MESONET

0849 AM     NON-TSTM WND GST OAKLEY                  39.13N 100.85W
04/28/2014  M58.00 MPH       LOGAN              KS   AWOS

0858 AM     NON-TSTM WND GST 6 N SEGUIN              39.42N 100.61W
04/28/2014  M64.00 MPH       SHERIDAN           KS   MESONET

0903 AM     NON-TSTM WND GST 4 N ATWOOD              39.87N 101.05W
04/28/2014  M58.00 MPH       RAWLINS            KS   MESONET

0921 AM     NON-TSTM WND GST 6 N SEGUIN              39.43N 100.60W
04/28/2014  M68.00 MPH       SHERIDAN           KS   MESONET

0945 AM     NON-TSTM WND GST HILL CITY               39.37N 99.85W
04/28/2014  M58.00 MPH       GRAHAM             KS   ASOS

0953 AM     NON-TSTM WND GST 5 ESE GOVE              38.93N 100.40W
04/28/2014  M57.00 MPH       GOVE               KS   MESONET

1025 AM     NON-TSTM WND GST 2 E COLBY               39.39N 101.01W
04/28/2014  M58.00 MPH       THOMAS             KS   MESONET

1028 AM     NON-TSTM WND GST COLBY                   39.39N 101.05W
04/28/2014  M59.00 MPH       THOMAS             KS   MESONET

1033 AM     NON-TSTM WND GST OAKLEY                  39.13N 100.85W
04/28/2014  M58.00 MPH       LOGAN              KS   AWOS

            VISIBILITY DROPPED TO 5 MILES DUE TO BLOWING DUST.

1056 AM     NON-TSTM WND GST ATWOOD                  39.81N 101.04W
04/28/2014  M59.00 MPH       RAWLINS            KS   AWOS

1058 AM     NON-TSTM WND GST OBERLIN                 39.82N 100.53W
04/28/2014  M55.00 MPH       DECATUR            KS   AWOS

1108 AM     NON-TSTM WND GST COLBY                   39.39N 101.05W
04/28/2014  M59.00 MPH       THOMAS             KS   AWOS

1126 AM     NON-TSTM WND GST 3 NE MCCOOK             40.23N 100.58W
04/28/2014  M58.00 MPH       RED WILLOW         NE   ASOS

1149 AM     NON-TSTM WND GST GOODLAND                39.35N 101.71W
04/28/2014  M55.00 MPH       SHERMAN            KS   ASOS

1204 PM     NON-TSTM WND GST 1 NW WRAY               40.09N 102.24W
04/28/2014  M55.00 MPH       YUMA               CO   AWOS

1205 PM     NON-TSTM WND GST GRINNELL                39.12N 100.63W
04/28/2014  M57.00 MPH       GOVE               KS   MESONET

1228 PM     NON-TSTM WND GST 9 WNW ST. FRANCIS       39.80N 101.96W
04/28/2014  M59.00 MPH       CHEYENNE           KS   MESONET

1244 PM     NON-TSTM WND GST 1 NW WRAY               40.09N 102.24W
04/28/2014  M60.00 MPH       YUMA               CO   AWOS

0104 PM     NON-TSTM WND GST OBERLIN                 39.82N 100.53W
04/28/2014  M59.00 MPH       DECATUR            KS   AWOS

0108 PM     NON-TSTM WND GST 3 SSE LENORA            39.57N 99.99W
04/28/2014  M57.00 MPH       NORTON             KS   MESONET

0128 PM     NON-TSTM WND GST GOODLAND                39.35N 101.71W
04/28/2014  M58.00 MPH       SHERMAN            KS   ASOS

0133 PM     NON-TSTM WND GST HILL CITY               39.37N 99.85W
04/28/2014  M60.00 MPH       GRAHAM             KS   ASOS

0139 PM     NON-TSTM WND GST ST. FRANCIS             39.77N 101.80W
04/28/2014  M55.00 MPH       CHEYENNE           KS   MESONET

0154 PM     NON-TSTM WND GST OBERLIN                 39.82N 100.53W
04/28/2014  M60.00 MPH       DECATUR            KS   AWOS

0211 PM     NON-TSTM WND GST MCCOOK                  40.20N 100.62W
04/28/2014  M60.00 MPH       RED WILLOW         NE   ASOS

0213 PM     NON-TSTM WND GST ST. FRANCIS             39.77N 101.80W
04/28/2014  M55.00 MPH       CHEYENNE           KS   AWOS

0224 PM     NON-TSTM WND GST 2 E COLBY               39.39N 101.01W
04/28/2014  M60.00 MPH       THOMAS             KS   MESONET

0233 PM     NON-TSTM WND GST GOODLAND                39.35N 101.71W
04/28/2014  M59.00 MPH       SHERMAN            KS   ASOS

0240 PM     DUST STORM       REXFORD                 39.47N 100.74W
04/28/2014                   THOMAS             KS   TRAINED SPOTTER

            ZERO VISIBILITY REPORTED NEAR TILLED FIELDS IN THE
            REXFORD TO SELDEN AREA. HIGHWAY 83 HAS BEEN CLOSED FROM
            THE 24/83 JUNCTION TO SELDEN.

0241 PM     NON-TSTM WND GST GOODLAND                39.35N 101.71W
04/28/2014  M60.00 MPH       SHERMAN            KS   ASOS

0353 PM     NON-TSTM WND GST BURLINGTON              39.31N 102.27W
04/28/2014  M58.00 MPH       KIT CARSON         CO   ASOS

0412 PM     NON-TSTM WND GST MCCOOK                  40.20N 100.62W
04/28/2014  M64.00 MPH       RED WILLOW         NE   ASOS

&&

99
Local storm report, Apr 29, 5:58 AM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
658 AM MDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 AM     NON-TSTM WND GST 2 W YUMA                40.12N 102.76W
04/29/2014  M60 MPH          YUMA               CO   TRAINED SPOTTER

&&

99
Local storm report, Apr 29, 5:59 AM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
659 AM MDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 AM     NON-TSTM WND GST BURLINGTON              39.31N 102.27W
04/29/2014  M62 MPH          KIT CARSON         CO   ASOS

&&

99

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Cheyenne County

When
April 29, 6:00 AM MST to 2:00 PM MST
Where
Cheyenne County forecast zone
Measured
62 kt (71 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Strong winds increased around sunrise and continued through much of the afternoon with a peak gust of 71 mph reported at a mesonet site northeast of Kit Carson. Another unofficial report of 80 mph was also received from a handheld instrument southeast of Kit Carson at 730 am MDT. The local newspaper mentioned a one-vehicle rollover accident occurred as a result of strong winds at 700 am MDT. Numerous other vehicle accidents occurred during the day, primarily attributed to the dust storm conditions which accompanied the high winds.

High Wind, Kit Carson County

When
April 29, 6:00 AM MST to 1:00 PM MST
Where
Kit Carson County forecast zone
Measured
62 kt (71 mph) measured gust
Property damage
$8,000
Reported by
Mesonet
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Strong winds increased after sunrise and continued into the afternoon with a peak gust of 71 mph reported at a mesonet site in Seibert. Wind gusts to 68 mph occurred at the Burlington ASOS. Trees were reported down in Burlington and roof damage to a barn was reported 16 miles south of Flagler.

High Wind, Yuma County

When
April 29, 8:00 AM MST to 12:00 PM MST
Where
Yuma County forecast zone
Measured
63 kt (72 mph) measured gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Strong winds increased after sunrise and continued to around midday with a peak gust of 63 mph reported at a mesonet site just west of Yuma. A travel trailer was blown over on highway 36 just east of Joes late in the morning as a result of strong cross winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514195, 514198, 514201.